South Carolina, 2014Damaging Winds and Lightning Strike in South Carolina, September 16, 2014
September 16, 2014 · NWS CAE · 3 events in 1 county or zone
Isolated severe storms took down trees in Lancaster and Kershaw counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $76,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated severe storms took down trees in Lancaster and Kershaw counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Sep 16, 8:56 PM EST, 1 hour 42 minutes earlier.
Area forecast discussion, Sep 16, 8:56 PM EST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE COLUMBIA SC
956 PM EDT TUE SEP 16 2014
.SYNOPSIS...
A COLD FRONT IN THE MOUNTAINS THIS AFTERNOON WILL MOVE INTO THE
FORECAST AREA LATE TONIGHT. THE FRONT WILL BE IN THE COASTAL PLAIN
WEDNESDAY AND OFF THE COAST THURSDAY. HIGH PRESSURE WILL BRING
DRY WEATHER AND BELOW NORMAL TEMPERATURES FOR THE END OF THE WEEK.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
UPDATED LATEST FORECAST TO INCLUDE LIKELY POPS ACROSS THE NORTHERN
MIDLANDS WITH WHAT APPEARS TO BE A DEVELOPING MESOSCALE CONVECTIVE
VORTICITY (MCV) NEAR THE CHARLOTTE AREA. SOME ADDITIONAL
DEVELOPMENT HAS OCCURRED WITH OUTFLOW BOUNDARIES INTERACTING WITH
THE SOUTHWARD MOVING STORM OVER THE WESTERN CENTRAL MIDLANDS FROM
SALUDA...SO HAVE INCREASED POPS IN THIS AREA AS WELL FOR A COUPLE
OF HOURS. INSTABILITY SHOULD GRADUALLY DIMINISH LATE TONIGHT BUT
WILL NEED TO CONTINUE TO CARRY POPS THROUGH THE NIGHT UNTIL THE
COLD FRONT WHICH IS NEAR CHARLOTTE PUSHES SOUTH THROUGH THE AREA
SOMETIME WEDNESDAY MORNING.
OVERNIGHT LOWS WILL LIKELY BE IMPACTED BY ANY DEBRIS CLOUDS AND
POSSIBLE STRATUS DEVELOPMENT BUT SHOULD BE COOLER THAN TUESDAY
MORNING...ESPECIALLY IN THE NORTHERN AND WESTERN MIDLANDS.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
THE COLD FRONT IS FORECAST TO MOVE SOUTH OF THE CSRA BY SUNRISE
WEDNESDAY. AN UPPER LEVEL TROUGH OVER THE EASTERN THIRD OF THE
NATION WILL DEEPEN THROUGH THURSDAY AS A SERIES OF DISTURBANCES
CROSS THE AREA IN THE BASE OF THE TROUGH. MODERATE INSTABILITY
COUPLED WITH THE PASSAGE OF ONE SUCH DISTURBANCE WILL HOLD A
CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE AREA WEDNESDAY INTO
WEDNESDAY NIGHT. DRIER AIR WILL BE WORKING ITS WAY ACROSS THE
FORECAST AREA FROM THE NORTHWEST...SO THE BEST CHANCE FOR SHOWERS
AND STORMS WILL BE ACROSS THE EASTERN MIDLANDS. AFTERNOON HIGHS WILL
BE IN THE UPPER 70S NORTH TO UPPER 80S SOUTH ON WEDNESDAY.
OVERNIGHT LOWS WILL BE IN THE LOWER TO MIDDLE 60S.
A LARGE AREA OF SURFACE HIGH PRESSURE CENTERED OVER THE GREAT
LAKES REGION WILL BUILD INTO THE CAROLINAS AND GEORGIA THURSDAY.
DRY WEATHER IS FORECAST GIVEN SHALLOW MOISTURE AND COLD ADVECTION.
KEPT AFTERNOON HIGHS IN THE UPPER 70S TO MIDDLE 80S WITH
OVERNIGHT LOWS MAINLY IN THE LOWER 60S.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
DRY HIGH PRESSURE WILL REIGN OVER THE WEEKEND. A COOL NORTHEAST
FLOW WILL BRING BELOW NORMAL TEMPERATURES FRIDAY THROUGH SUNDAY.
HAVE FORECAST HIGHS IN THE MID 70S TO LOWER 80S WITH LOWS IN THE
MID 50S TO LOWER 60S.
THE NEXT COLD FRONT WILL AFFECT THE AREA IN THE MONDAY-TUESDAY
TIME-FRAME. KEPT LOW CHANCE POPS MONDAY AND TUESDAY. NEAR NORMAL
TEMPERATURES IN THE LOW TO MID 80S ARE EXPECTED MONDAY AHEAD OF THE
COLD FRONT. SHOULD SEE COOLER READINGS IN THE MID 70S TO LOWER 80S
TUESDAY AS THE FRONT PUSHES SOUTH OF THE AREA.
&&
.AVIATION /02Z WEDNESDAY THROUGH SUNDAY/...
EXPECT MAINLY VFR CONDITIONS EARLY IN THE TAF PERIOD BUT CONVERGENCE
AHEAD OF AN APPROACHING COLD FRONT MAY SUPPORT THUNDERSTORMS MOVING
THROUGH THE AREA THIS EVENING. 88D REGIONAL RADAR SHOWS A COUPLE OF
STORMS...ONE ACROSS LAURENS COUNTY MOVING TOWARD THE MIDLANDS AND
ANOTHER ACROSS UNION COUNTY NC HEADING TOWARD THE NORTHERN
MIDLANDS/PEE DEE REGION. THE HIGH-RESOLUTION MODELS INDICATED THE
POTENTIAL FOR WIDELY SCATTERED COVERAGE THROUGH THE EVENING HOURS UP
UNTIL MIDNIGHT. THUNDERSTORMS ARE STILL NOT INCLUDED IN ANY OF THE
AREA TAFS...HOWEVER WILL NEED TO MONITOR THE STORM IN LAURENS COUNTY
FOR THE COLUMBIA METRO AREA. HIGH LOW-LEVEL MOISTURE ASSOCIATED WITH
WEAK CONVERGENCE NEAR THE FRONT PLUS DRY AIR ALOFT WITH LIGHT WIND
SHOULD SUPPORT AREAS OF FOG DURING THE EARLY MORNING HOURS
WEDNESDAY. MOST OF THE NAM AND GFS MOS SUPPORTED IFR CONDITIONS
DEVELOPING. HEATING AND MIXING SHOULD RESULT IN SOME IMPROVEMENT
LATER IN THE MORNING AS CONDITIONS RETURN TO VFR BY 15Z.
EXTENDED AVIATION OUTLOOK...RESTRICTIONS POSSIBLE MAINLY DURING
THE LATE NIGHT AND EARLY MORNING IN STRATUS AND OR FOG.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Sep 16, 11:35 AM EST, 11 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
1235 PM EDT TUE SEP 16 2014
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-171645-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
1235 PM EDT TUE SEP 16 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
A FEW THUNDERSTORMS LATE THIS AFTERNOON AND EVENING COULD POSSIBLY
CONTAIN DAMAGING WIND.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Sep 16, 7:23 PM EST, 3 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
823 PM EDT TUE SEP 16 2014
SCZ020-026-170130-
NEWBERRY-SALUDA-
823 PM EDT TUE SEP 16 2014
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF NEWBERRY AND SALUDA
COUNTIES THROUGH 930 PM EDT...
AT 821 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR CHAPPELLS...MOVING SOUTHEAST AT 10 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
PROSPERITY AND SALUDA...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PEA SIZE HAIL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE WWW.FACEBOOK.COM/NWSCOLUMBIA AND EMAIL
CAEWX@NOAA.GOV TO RELAY SEVERE WEATHER REPORTS.
&&
LAT...LON 3424 8192 3430 8190 3432 8188 3432 8186
3435 8183 3419 8146 3395 8173 3411 8190
3413 8188 3415 8190 3417 8191 3421 8195
TIME...MOT...LOC 0023Z 304DEG 10KT 3425 8186
HCSpecial weather statement, Sep 16, 8:18 PM EST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
918 PM EDT TUE SEP 16 2014
SCZ015-170215-
LANCASTER-
918 PM EDT TUE SEP 16 2014
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LANCASTER COUNTY
THROUGH 1015 PM EDT...
AT 908 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...OVER MECKLENBURG COUNTY NEAR CHARLOTTE...MOVING
SOUTHEAST AT 15 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
PANHANDLE OF LANCASTER COUNTY
...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 35 TO 45 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE WWW.FACEBOOK.COM/NWSCOLUMBIA AND EMAIL
CAEWX@NOAA.GOV TO RELAY SEVERE WEATHER REPORTS.
&&
LAT...LON 3506 8088 3494 8078 3482 8079 3482 8057
3478 8054 3477 8088 3483 8090 3484 8087
3490 8088 3492 8087 3501 8091 3507 8091
TIME...MOT...LOC 0117Z 310DEG 15KT 3507 8087Special weather statement, Sep 16, 8:36 PM EST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
936 PM EDT TUE SEP 16 2014
SCZ025>027-030-170230-
AIKEN-EDGEFIELD-LEXINGTON-SALUDA-
936 PM EDT TUE SEP 16 2014
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EDGEFIELD...
LEXINGTON...SALUDA AND AIKEN COUNTIES THROUGH 1030 PM EDT...
AT 927 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR RIDGE SPRING...MOVING SOUTHEAST AT 20 TO
25 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
AIKEN...BATESBURG...JOHNSTON...NEW ELLENTON AND RIDGE SPRING...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 35 TO 45 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE WWW.FACEBOOK.COM/NWSCOLUMBIA AND EMAIL
CAEWX@NOAA.GOV TO RELAY SEVERE WEATHER REPORTS.
&&
LAT...LON 3340 8169 3373 8183 3397 8179 3400 8171
3399 8161 3365 8120
TIME...MOT...LOC 0136Z 327DEG 27KT 3384 8164Special weather statement, Sep 16, 9:31 PM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1031 PM EDT TUE SEP 16 2014
SCZ030-035-036-041-170330-
AIKEN-BAMBERG-BARNWELL-ORANGEBURG-
1031 PM EDT TUE SEP 16 2014
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BAMBERG...AIKEN...
ORANGEBURG AND BARNWELL COUNTIES THROUGH 1130 PM EDT...
AT 1021 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...7 MILES NORTHWEST OF WINDSOR...MOVING SOUTHEAST
AT 20 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
AIKEN...BARNWELL...BLACKVILLE...JACKSON...NEW ELLENTON...WILLISTON
AND SAVANNAH RIVER SITE...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 35 TO 45 MPH...
PEA SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE WWW.FACEBOOK.COM/NWSCOLUMBIA AND EMAIL
CAEWX@NOAA.GOV TO RELAY SEVERE WEATHER REPORTS.
&&
LAT...LON 3312 8172 3316 8177 3322 8177 3321 8180
3322 8181 3355 8181 3366 8172 3372 8163
3377 8149 3375 8143 3373 8141 3369 8127
3343 8096 3314 8150 3315 8155 3310 8161
TIME...MOT...LOC 0231Z 317DEG 18KT 3354 8153Special weather statement, Sep 16, 9:38 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1038 PM EDT TUE SEP 16 2014
SCZ021-170345-
FAIRFIELD-
1038 PM EDT TUE SEP 16 2014
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF FAIRFIELD COUNTY
THROUGH 1145 PM EDT...
AT 1036 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...11 MILES WEST OF WINNSBORO...MOVING EAST AT 15
MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
WINNSBORO...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
SMALL HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE WWW.FACEBOOK.COM/NWSCOLUMBIA AND EMAIL
CAEWX@NOAA.GOV TO RELAY SEVERE WEATHER REPORTS.
&&
LAT...LON 3456 8109 3431 8093 3425 8132 3426 8134
3446 8140
TIME...MOT...LOC 0238Z 265DEG 13KT 3437 8127
HCSpecial weather statement, Sep 16, 10:19 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1119 PM EDT TUE SEP 16 2014
SCZ015-170345-
LANCASTER-
1119 PM EDT TUE SEP 16 2014
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LANCASTER COUNTY
THROUGH 1145 PM EDT...
AT 1117 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST
OF LANCASTER TO 8 MILES SOUTHWEST OF IRWIN...MOVING SOUTHEAST AT 10
MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
ELGIN...HEATH SPRINGS...IRWIN AND LANCASTER...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
PEA SIZE HAIL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE WWW.FACEBOOK.COM/NWSCOLUMBIA AND EMAIL
CAEWX@NOAA.GOV TO RELAY SEVERE WEATHER REPORTS.
&&
LAT...LON 3482 8061 3449 8063 3450 8068 3452 8069
3450 8071 3451 8075 3454 8074 3451 8078
3453 8088 3464 8090 3470 8086 3475 8088
3479 8088 3483 8090
TIME...MOT...LOC 0319Z 303DEG 10KT 3478 8081 3462 8093Thunderstorm Wind, Lancaster
- When
- September 16, 10:38 PM EST to 10:44 PM EST
- Where
- Lancaster County, 0.89 mi NE of Gooches
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Law Enforcement
- Coordinates
- 34.690, -80.790
Sheriff reported many trees down from thunderstorm winds.
Lightning, Lancaster
- When
- September 16, 10:45 PM EST
- Where
- Lancaster County, 1.14 mi E of Irwin
- Property damage
- $60,000
- Reported by
- Emergency Manager
- Coordinates
- 34.700, -80.810
Emergency Manager reported a house fire on Pink Dogwood Road that was caused by lightning which destroyed the home.
Thunderstorm Wind, Lancaster
- When
- September 16, 11:31 PM EST to 11:35 PM EST
- Where
- Lancaster County, 2.57 mi SSW of Kershaw Muni Arpt
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Public
- Coordinates
- 34.445, -80.615
Public reported several trees down along McDowell and Damascus Church roads near Westville.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in California, September 16, 20141 death · $850,000 · 1 in hail · 3 events
- Flash Flooding and Flood in Arizona, September 16 to 18, 2014$615,000 · 5 events
- Flood and Damaging Winds in California, September 16, 2014$55,000 · 13 events
- Heavy Rain in New Mexico, September 16 to 19, 201410 events
- Flash Flooding and Flood in Arizona, September 16 to 17, 2014$8,000 · 1 in hail · 7 events
- Damaging Winds in North Carolina, September 16, 2014$4,000 · 50 kt wind · 6 events
- Hail and Damaging Wind in South Carolina, September 16, 20141 in hail · 5 events
- Flash Flooding and Damaging Wind in South Carolina, September 16, 2014$6,000 · 50 kt wind · 3 events
- Funnel Clouds in Texas, September 16, 20142 events
- Funnel Clouds in Texas, September 16, 20142 events
- Flash Flood and Hail in Mississippi, September 16 to 18, 2014$3,000 · 1 in hail · 2 events
- Waterspout in Gulf of Mexico, September 16, 20141 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 534478, 534477, 534479.